My 3-1/2 yr old son was recently hospitalized because of vomiting due to a gastrointestinal virus of some kind. He's ok now and at home and past all the virus symptoms. We've been slowly increasing his insulin dosages while his body gets used to properly digesting food, but, now that we're back to normal insulin dosages, he's still exhibiting very high levels after breakfast and into lunch (approx 24-27 mmol/L or 430-480 mg/dL). The rest of the day, he's well within range (4-10 mmol/L or 70-180 mg/dL). Before getting sick, his bg levels were pretty well balanced and in range all the time, but now we're still getting this peak in the morning. He's in excellent spirits and not uncomfortable, so we don't think he's producing excess ketones (we're checking thoughout the day). Our diabetes team is aware of the situation and suggesting we wait a couple more days before trying to modify anything, like changing the injection regimen, etc. Right now he's on NPH (intermediate) & Novorapid (rapid).
Has anyone had a similar experience and/or suggestions?
It sounds like you are doing all the right things. Your physicians are aware of the situation and their recommendation to wait a few days is the usual response to situations like this. Kids are very resilient and he may not be experiencing any syptoms (symptoms) that slow him down, even though there may still be a little virus running through his body. So, give it a few days to let the virus fully work its way through his system.
I am not a doctor, but I do have diabetes and I do notice that those blood sugars tend to creep up and behave erratically when I am sick, especially with viral type illness. If his morning blood sugars don't improve after several days, you may want to ask your doctor about switching to a longer acting insulin like lantus. It doesn't have the peaks that NPH does and it can give you a litle smoother coverage through the night.
It is very tough to have a young child with diabetes, but it sounds like you are doing a great job! The good news is that there is a lot of support out there for families dealing with diabetes and there is a lot of research going on that will hopefully bring us a cure in your son's lifetime. For more information, contact your local JDRF Chapeter. Best of luck to you and your family!
His bg levels are much better now, even after only a couple of days after my original post. He seems to be back to normal, with the exception that we're up a 1/2 unit of Novorapid in the morning, and at dinner.
As for switching to Lantus, it won't be until he's old enough to give himself a lunchtime injection, as I'm sure that would have to be added. Plus, that would have to be part of the decision to go to a pump, when the time comes...
Thanks again for the help,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.